Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 325, NWS Jackson, MS

August 27, 2004Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 27, 2004, 7:01 PM CDT for Rankin County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 7:01 PM CDT (00:01 UTC)
Expired
Aug 27, 2004, 7:30 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 5 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 280001
SVRJAN
MSC121-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 730 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF I-20 EXIT 59...OR ABOUT 5
  MILES NORTHEAST OF BRANDON...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BRANDON...I-20 EXIT 56 AT 720 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3226 8985 3238 8985 3235 9008 3215 9005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 27, 3:00 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI AUG 27 2004

.SHORT TERM...
CURRENTLY...ISOLATED CONVECTION ACROSS THE CWA IS NEARLY STATIONARY.
EXPECT COVERAGE TO BRIEFLY INCREASE WITH DAYTIME HEATING THIS
AFTERNOON. 2Z JAN SOUNDING SHOWING ENOUGH MOISTURE...PW OF 2.00
INCHES...AND ENERGY...CAPE 4000 J/KG...TO SUPPORT THE STORMS.
MOTION IS SLOW DUE TO LIGHT WINDS ALOFT. A RAPID DECREASE IN
COVERAGE IS EXPECTED AFTER SUNSET.

SATURDAY...WARM...MOIST CONDITIONS WILL PERSIST. INCREASED POPS TO
HIGH END CHANCE FOR THE AFTERNOON AND EVENING DUE TO CONTINUED MOIST
AND UNSTABLE CONDITIONS. SITUATION LOOKS VERY SIMILAR TO
TODAY...WITH SFC BASED CAPES AROUND 4000 J/KG...LIS AROUND -7C AND
PWS AROUND 2 INCHES.

SATURDAY NIGHT THRU SUNDAY...SHORT RANGE GUIDANCE CONTINUES TO MOVE
A BOUNDARY THROUGH THE REGION. FEEL THAT GFS IS TOO FAST WITH THE
FRONTAL PASSAGE AGAIN TODAY. PREFER THE TIMING OF THE ETA...WITH THE
FRONT ENTERING NW ZONES SUNDAY MORNING AND EXITING SE ZONES SUNDAY
EVENING. MAINTAINED LIKELY POPS FOR SUNDAY. FORECAST SHEAR PROFILES
REMAIN PALTRY...HOWEVER MOISTURE PARAMETERS CONTINUE TO INDICATE
VERY MOIST CONDITIONS. PWS AROUND 2 INCHES...KIS IN THE UPPER 30S
AND SFC DEWPOINTS IN THE MIDDLE 70S. EXPECT THE FRONT TO BE THE
PRIMARY FORCING MECHANISM SUNDAY...ALTHOUGH OUR REGION WILL REMAIN
IN THE RIGHT ENTRANCE REGION OF AN ULJ. THUS EXPECTING MCS TO
DEVELOP ALONG THE FRONT LATE SUNDAY MORNING...MOVING THROUGH THE
REGION DURING THE AFTERNOON. WITH THE BEST FORCING EJECTING TO OUR
NORTH AND SHEAR PROFILES UNIMPRESSIVE...WILL REFRAIN FROM MENTIONING
STRONG STORMS IN THE HWO.

SUNDAY NIGHT AND MONDAY...FRONTAL BOUNDARY WILL PUSH TO OUR SOUTH.
KEPT LOW END POPS OVERNIGHT INTO MONDAY TO ALLOW FOR REMAINING
INSTABILITY AND MOISTURE THAT COULD SUSTAIN SHOWER ACTIVITY...
ESPECIALLY IN OUR SOUTHEASTERN ZONES. REMAINING CLOUD COVER AND
MOISTURE WILL KEEP HIGH TEMPERATURES ON MONDAY IN THE UPPER
80S...NEARING 90 IN OUR EXTREME SOUTHEASTERN ZONES. WITH CLEARING
SKIES...LIGHT NORTHERLY WINDS OVER NIGHT...AND LOWER DEWPOINTS...
MONDAY NIGHT LOW TEMPERATURES WILL BE ABLE TO REACH THE MIDDLE 60S
IN OUR NORTHERN ZONES AND UPPER 60S IN OUR SOUTHERN ZONES.

.LONG TERM...
MED RANGE GUIDANCE IN FAIR AGREEMENT THROUGH MID WEEK. HIGH PRESSURE
WILL SETTLE OVER THE OHIO RIVER VALLEY REGION...WITH SFC RIDGING IN
CONTROL OF THE LOWER MS RIVER VALLEY REGION. EXPECT DRY CONDITION
TUE AND WED WITH HIGH TEMPS NEAR SEASONAL AVERAGES AND LOW TEMPS 3
TO 5 DEGREES BELOW AVERAGE.

BY LATE NEXT WEEK...MINOR DIFFERENCES BEGIN TO CREEP INTO THE MED
RANGE GUIDANCE. THE 00Z/27 ECMWF MOVES A TROUGH INTO THE INNER
MOUNTAIN WEST BY FRIDAY...WHILE THE 00Z/27 GFS IS A BIT SLOWER...
MAINTAINING THE TROUGH AXIS NEAR THE WEST COAST. IN SPITE OF
THIS...BOTH SOLUTIONS MAINTAIN A FLAT...ALBEIT WEAK...UPPER LEVEL
RIDGE OVER OUR AREA. WITH BOTH THE ECMWF AND GFS A BIT SLOWER TO
EVOLVE THE UPPER PATTERN TODAY...ALLOWING SFC HIGH PRESSURE TO
REMAIN IN CONTROL OF OUR REGION...HAVE KEPT THE FORECAST DRY INTO
THURSDAY. BY FRIDAY...SFC WINDS VEER TO A SOUTHEASTERLY COMPONENT AS
THE SFC HIGH EXITS STAGE EAST PROMOTING THE RETURN OF GULF MOISTURE.
AS A RESULT...OPTED TO INCLUDE SLIGHT CHC POPS FOR FRIDAY. LOW TEMPS
WILL GRADUALLY WARM TO SEASONAL AVERAGES LATE NEXT WEEK WITH HIGHS
REMAINING NEAR THE 90 DEGREE MARK.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  73  88 /  20  50  40  60
MERIDIAN      72  92  73  88 /  20  50  40  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SEA/GAGAN
Hazardous weather outlook, Aug 27, 2:27 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT FRI AUG 27 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281927-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
227 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH FRIDAY SEPTEMBER THIRD.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 27, 6:47 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT FRI AUG 27 2004

MSZ049-280020-
RANKIN-
647 PM CDT FRI AUG 27 2004

THROUGH 720 PM...DOPPLER RADAR IMAGERY SHOWED A STRONG
THUNDERSTORM 5 MILES WEST OF PELAHATCHIE. THE STORM IS SLOWLY
DRIFTING TO THE WEST AT 4 MPH AND SHOULD BE OVER BRANDON AT 705 PM.
THE STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...WHICH COULD
BLOW OVER A FEW SMALL TREES OR BREAK A FEW LARGE TREE LIMBS. IN
ADDITION TO THE WIND GUSTS...FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED AS THE STORM PASSES. STAY TUNED FOR FURTHER
UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

HENRY
Special weather statement, Aug 27, 6:53 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT FRI AUG 27 2004

MSZ059-280030-
JEFFERSON-
653 PM CDT FRI AUG 27 2004

THROUGH 730 PM...DOPPLER RADAR IMAGERY SHOWED A STRONG
THUNDERSTORM 10 MILES NORTHWEST OF FAYETTE. THE STORM IS SLOWLY
DRIFTING TO THE NORTH AND SHOULD REMAIN OVER RURAL PORTIONS
OF JEFFERSON COUNTY. THE STORM IS CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH...WHICH COULD BLOW OVER A FEW SMALL TREES OR BREAK A FEW LARGE
TREE LIMBS. IN ADDITION TO THE WIND GUSTS...FREQUENT LIGHTNING AND
BRIEF HEAVY DOWNPOURS CAN BE EXPECTED AS THE STORM PASSES. STAY TUNED
FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

HENRY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:47 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha38 min
Aug 28, 11:22 AM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Aug 28, 11:42 AM CDTSevere Thunderstorm WarningJANLowndes38 min
Aug 28, 11:57 AM CDTSevere Thunderstorm WarningJANWebster43 min
Aug 28, 12:49 PM CDTSevere Thunderstorm WarningJANWinston31 min
Aug 28, 1:38 PM CDTFlash Flood WarningJANSunflower2 hr
Aug 28, 1:56 PM CDTSevere Thunderstorm WarningJANCarroll29 min
Aug 28, 2:27 PM CDTSevere Thunderstorm WarningJANHumphreys28 min
Aug 28, 2:32 PM CDTSevere Thunderstorm WarningJANAttala33 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningJANWashington30 min
Aug 28, 3:36 PM CDTSevere Thunderstorm WarningJANWashington29 min
Aug 28, 3:41 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 28, 4:28 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Aug 28, 6:34 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.